Strong Wind, Orange County Coastal Plain
- When
- January 2, 9:00 AM PST to 8:00 PM PST
- Where
- Orange County Coastal Plain forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
A strong Pacific storm brought widespread gusty winds over 50 mph all the way from the coast to the mountains. The winds downed trees, phone lines, and power lines.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A strong Pacific storm brought widespread gusty winds over 50 mph all the way from the coast to the mountains. The winds downed trees, phone lines, and power lines. Some trees fell across automobiles and houses, while others fell across roadways and power lines. Hundreds of thousands of customers lost power during the storm. One hard hit area was Crestline, where 20 homes were left uninhabitable by downed trees. Elsewhere, in Apple Valley, the high winds downed trees, power poles, and caused damage to numerous homes. A trailer home was knocked off its supports by strong winds near Hesperia. The newly renovated "M" above Moreno Valley on Box Springs Mountain was torn apart by the strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 2, 3:30 AM PST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 330 AM PST MON JAN 2 2006 .SYNOPSIS...A PACIFIC STORM WILL MOVE OVER SOUTHERN CALIFORNIA WITH HEAVY RAIN AT TIMES...STRONG GUSTY WINDS AND A SLIGHT CHANCE OF A THUNDERSTORM. THE STORM WILL EXIT THE AREA LATE TONIGHT. HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL DEVELOP TUESDAY AND WEDNESDAY AND BRING FAIR WEATHER THE REST OF THE WEEK. A WARMING TREND WILL ALSO OCCUR...WITH TEMPERATURES PEAKING THURSDAY AND FRIDAY BEFORE A COOLING TREND RETURNS. HIGH SURF WILL IMPACT THE COAST MOST OF THIS WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WARM AIR ADVECTION AND DEEP MOISTURE BROUGHT LIGHT RAIN TO MOST OF THE AREAS. A FEW SPOTS IN THE SAN BERNARDINO COUNTY MTNS HAVE ACCUMULATED OVER AN INCH OF RAIN SINCE SUNDAY...BUT THEY DID IT THE SLOW WAY...ABOUT 1/10 INCH PER HOUR. MOST OTHER AREAS HAVE ACCUMULATED 1/4 INCH OR LESS. EXPECT THIS LIGHT RAIN TO CONTINUE UNTIL THE BEST UPWARD FORCING ARRIVES DUE TO UPPER-LEVEL DIFFLUENCE AND THE APPROACH OF THE COLD FRONT TODAY. THEN...THE RAIN WILL BECOME MODERATE TO HEAVY. EXPECT ORANGE COUNTY TO REACH THAT LEVEL BY 8 AM AND SAN DIEGO COUNTY BY 10-11 AM...ESPECIALLY NORTH. THE COLD FRONT...ASSOCIATED WITH QUITE A TIGHT SURFACE PRESSURE GRADIENT...SHOULD MOVE THROUGH THE AREA THIS AFTERNOON...AND THIS SHOULD BRING THE STRONGEST WINDS. IN COASTAL AREAS...WINDS COULD GUST AROUND OR EVEN A BIT OVER 45 MPH WITH THE PASSAGE OF THE FRONT. IN THE MTNS...WINDS WILL BE HIGH MOSTLY DUE TO THE WINDS ALOFT...50-60 KNOTS AT 700 MB...AND ONCE THE COLD AIR ADVECTION STARTS IN THE AFTERNOON...SOME DECENT GUSTS COULD SURFACE IN THE DESERTS FROM A MTN WAVE. OF COURSE...THE STRONG 850-700 MB WINDS FROM THE SOUTHWEST WILL AID OROGRAPHICS AND BRING LOCAL STORM TOTAL RAINFALL AMOUNTS GREATER THAN 5 INCHES TO THE SW SLOPES OF THE SAN BERNARDINO AND POSSIBLY EVEN THE ORANGE COUNTY MOUNTAINS. 1-2 INCHES WILL OCCUR AT THE COAST...NEARLY AN INCH IN THE HIGH DESERTS AND 1/2 INCH OR LESS IN THE LOWER DESERTS. THERE IS A THREAT OF FLASH FLOODING IN MOST AREAS...ESPECIALLY IF A TSTORM FORMS FROM THE COMBINATION OF INCREASING DYNAMICS AND INSTABILITY THIS AFTERNOON...WITH 500 MB TEMPS FALLING TO AROUND -18 DEG C IN NORTHERN AREAS. THE STORM WILL MAKE A QUICK EXIT LATE TONIGHT...AND BY WED...STEREOTYPICAL SO-CAL WEATHER WILL RETURN UNDER WEAK OFFSHORE FLOW. TEMPS COULD ACTUALLY REACH THE LOWER 80S IN A FEW VALLEY LOCATIONS BY THU. WEAK TROUGHING TO OUR NW WILL BRING A COOLING TREND NEXT WEEKEND...BUT PRECIP SHOULD REMAIN FAR TO OUR NORTH. && .AVIATION...GENERAL IFR TO LIFR CONDITIONS EXPECTED TO PERSIST INTO THIS EVENING IN ADVANCE OF A STRONG PACIFIC FRONT. A STEADY INCREASE IN S WIND IS EXPECTED UNTIL FRONTAL PASSAGE AT COASTAL AIRPORTS NEAR 00Z THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR THE FRONT ALONG WITH STRONG AND SHIFTING WINDS. WIND GUSTS COULD REACH 45 KT BRIEFLY AHEAD OF THE FRONT THEN DECREASE AND VEER SW THIS EVENING. THE MOUNTAINS WILL REMAIN OBSCURED IN CLOUDS AND RAIN WITH STRONG S TO SW FLOW CREATING AREAS OF UDDFS AND LLWS. SOME MVFR CONDITIONS EXPECTED IN THE DESERTS AS WELL LATE TODAY AND THIS EVENING NEAR TIME OF FRONTAL PASSAGE. && .MARINE...SWELL HAS BEEN SLOW TO BUILD THIS MORNING...BUT TANNER BANKS WAS JUST BEGINNING TO BUMP UP AT 10Z. STILL LOOKING FOR THE LONGER PERIOD. BASED ON MODEL GUIDANCE THE OUTER BUOYS SHOULD BE RESPONDING SOON...MAKING IT TO THE COAST LATER THIS MORNING. SWELL EXPECTED TO PEAK OVER THE INNER WATERS EARLY ON TUE NEAR 13 FEET AND IN THE OUTER WATERS NEAR 19 FEET. GIVEN THE EXPECTED SWELL HEIGHTS...WILL KEEP THE HIGH SURF ADVISORY IN EFFECT FOR COASTAL AREAS THROUGH EARLY WEDNESDAY. WITH MORNING HIGH TIDES TO REACH AROUND 6.5 FEET THE NEXT COUPLE OF MORNING...COASTAL FLOODING WILL BE A CONTINUED THREAT. THE COASTAL FLOOD WARNING WAS PUSHED BACK TO 10 AM TODAY AND WILL REMAIN IN EFFECT THROUGH 10 AM TUE. IN SHORTER TERM...A GALE WARNING HAS BEEN POSTED FOR THE COASTAL WATERS DUE TO THE STRONG FORCING ASSOCIATED WITH THE DEEPENING SURFACE LOW NW OF PT CONCEPTION. WINDS JUST ABOVE THE SURFACE ARE FORECAST TO REACH 45 TO 50 KT. AS SOME OF THIS MIXES DOWN LATER TODAY...GUSTS SHOULD REACH 35 KT OR GREATER FOR A TIME AHEAD OF THE FRONT. BEHIND THE FRONT WINDS WILL DROP OFF RAPIDLY BUT THE LARGE SWELL WILL CONTINUE HAZARDOUS SEAS FOR SMALL CRAFT AND HIGH SURF AT THE COAST. ALSO...AS THE FRONT MOVES THROUGH...THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE COASTAL WATERS...WITH LIGHTNING/HEAVY RAIN/GUSTY WINDS AND WATERSPOUTS ALL POSSIBLE WITH ANY THUNDERSTORMS. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL AREAS EXCEPT THE LOWER DESERTS THROUGH THIS EVENING. SEE LAXFFASGX. HIGH WIND WARNING FOR THE NORTHERN MOUNTAINS AND WIND ADVISORY FOR ALL OTHER AREAS THROUGH 6 PM TODAY. SEE LAXNPWSGX. COASTAL FLOOD WARNING FROM 10 AM TODAY THROUGH 10 AM TUESDAY. HIGH SURF ADVISORY THROUGH WEDNESDAY MORNING. SEE LAXCFWSGX AND LAXSRFSGX. GALE WARNING FOR THE OUTER WATERS TODAY. SEE LAXCWFSGX. MARINE WEATHER STATEMENT FOR DANGEROUS SEAS TODAY. SEE LAXMWSSGX. && PUBLIC...MAXWELL AVIATION/MARINE...JAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PST MON JAN 2 2006 CAZ042-043-048-050-055>058-060>062-PZZ750-775-030000- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PST MON JAN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. FOR ALL OF SOUTHWEST CALIFORNIA THROUGH TONIGHT...A STRONG PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION AND BRING STRONG GUSTY WINDS AND HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING. HEAVIEST RAINFALL IS EXPECTED ON COASTAL SLOPES. STRONG GUSTY WINDS WILL ALSO OCCUR. SEE LAXFFASGX...LAXNPWSGX...LAXSPSSGX... LAXSRFSGX AND LAXCFWSGX. AT THE COAST...LARGE WEST SWELL WILL BRING HIGH SURF AND STRONG RIP CURRENTS TO THE SAN DIEGO COUNTY COASTLINE. SEE LAXSRFSGX AND LAXCFWSGX FOR DETAILS. A HIGH SURF ADVISORY IS IN EFFECT FROM UNTIL 8 AM PST WEDNESDAY. SEE LAXSRFSGX AND LAXCFWSGX. LARGE SWELLS AND STRONG GUSTY WINDS WILL MAKE BOATING HAZARDOUS IN THE COASTAL WATERS OFF SAN DIEGO COUNTY TODAY. A FEW THUNDERSTORMS ARE ALSO POSSIBLE. SEE LAXCWFSGX AND LAXMWSSGX. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AT THE COAST...LARGE WEST SWELL WILL CONTINUE TO BRING HIGH SURF AND STRONG RIP CURRENTS AT TIMES FOR MOST OF THE WEEK. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAXWELL
The national radar mosaic for the moment the first event began.
4 strong wind, 4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486498, 5486499, 5486500, 5486501, 5486502, 5486503, 5486504, 5486807.